Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 78, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 1, 2010, 9:36 PM CDT for Rolette County, North Dakota. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2010, 9:36 PM CDT (02:36 UTC)
- Expired
- Aug 1, 2010, 10:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Rolette County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:45 PM CDT | TORNADO | 14 Sw Rolla, ND | TORNADO OBSERVED FOR 5 MINUTES. CORRECTED LOCATION OF TORNADO TO 14 SOUTHWEST OF ROLLA. |
| Aug 1, 9:45 PM CDT | TORNADO | 7 Sw Rolla, ND | TORNADO OBSERVED FOR 5 MINUTES. |
| Aug 1, 9:54 PM CDT | TORNADO | 5 S Rolla, ND | BRIEF TOUCHDOWN REPORTED TO STATE RADIO AT 954 PM CDT. |
| Aug 1, 9:56 PM CDT | TORNADO | 1 N Rolette, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
562 WFUS53 KBIS 020236 TORBIS NDC079-020300- /O.NEW.KBIS.TO.W.0078.100802T0236Z-100802T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 936 PM CDT SUN AUG 1 2010 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 1000 PM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR DUNSEITH...OR 21 MILES EAST OF BOTTINEAU... AND MOVING SOUTHEAST AT 25 MPH. * THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF ROLETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS THORNE...SHELL VALLEY AND ROLETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4882 9955 4854 9982 4879 10011 4890 9997 TIME...MOT...LOC 0236Z 298DEG 21KT 4878 9997 $$ AYD
2 follow-up statements
994 WWUS53 KBIS 020242 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 942 PM CDT SUN AUG 1 2010 NDC079-020300- /O.CON.KBIS.TO.W.0078.000000T0000Z-100802T0300Z/ ROLETTE ND- 942 PM CDT SUN AUG 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL ROLETTE COUNTY UNTIL 1000 PM CDT... AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8 MILES SOUTHEAST OF DUNSEITH...OR 25 MILES EAST OF BOTTINEAU...MOVING SOUTHEAST AT 25 MPH. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ROLETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS ROLETTE. THIS STORM HAS A HISTORY OF PRODUCING A FUNNEL CLOUD NEAR DUNSEITH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4889 9994 4882 9955 4854 9982 4877 10008 TIME...MOT...LOC 0241Z 306DEG 23KT 4875 9989 $$ AYD
239 WWUS53 KBIS 020252 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 952 PM CDT SUN AUG 1 2010 NDC079-020300- /O.CON.KBIS.TO.W.0078.000000T0000Z-100802T0300Z/ ROLETTE ND- 952 PM CDT SUN AUG 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL ROLETTE COUNTY UNTIL 1000 PM CDT... AT 947 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS LOCATED 10 MILES SOUTHEAST OF DUNSEITH...OR 26 MILES EAST OF BOTTINEAU...MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ROLETTE COUNTY. ROLETTE FIRE DEPARTMENT REPORTED A TORNADO TO THE NORTHWEST OF ROLETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4888 9988 4882 9955 4854 9982 4874 10005 TIME...MOT...LOC 0251Z 312DEG 21KT 4870 9987 $$ AYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 1, 2:41 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 2:41 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 241 PM CDT SUN AUG 1 2010 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... GFS AND ECMWF MODELS CONTINUE TO PORTRAY A BROAD UPPER RIDGE WITH MULTIPLE LOW AMPLITUDE SHORT WAVES MOVING THROUGH OVER THE NORTHERN PLAINS. THIS WILL KEEP THE THREAT FOR THUNDERSTORMS IN TONIGHT WITH A GRADUAL LESSENING OF THE THUNDERSTORM THREAT MONDAY INTO TUESDAY AS A SURFACE HIGH PRESSURE BUILDS INTO THE STATE. GRADUALLY THE UPPER AIR PATTERN WILL TRANSITION TO A NORTHWEST FLOW REGIME BY WEDNESDAY WITH WEAK CYCLONIC FLOW ALOFT WITH WEAK SURFACE HIGH PRESSURE OVER THE REGION. THIS LEADS TO SOME UNCERTAINTY IN THE PRECIP FORECAST BY THE END OF THE PERIOD. OUTFLOW BOUNDARY LEFTOVER FROM SATURDAY NIGHTS CONVECTION LOOKS LIKE A FOCUS FOR THUNDERSTORMS INITIATION ACROSS EASTERN MONTANA INTO NORTHWEST NORTH DAKOTA AND ACROSS SOUTHERN CANADA. ABUNDANT LOW LEVEL MOISTURE AND LOWER CONVECTIVE TEMPERATURES ALSO PLAYING A ROLE IN GETTING THINGS ORGANIZED THERE SOONER THAN ELSEWHERE. WILL MENTION STRONG THUNDERSTORMS ACROSS THE NORTH AND EAST THIS EVENING AND THEN WILL DROP THE CHANCES TO WIDELY SCATTERED TO ISOLATED FOR MONDAY AND TUESDAY. TEMPERATURES WILL GENERALLY MODERATE TO SLIGHTLY COOLER TEMPS BUT ABOUT NORMAL FRO THIS TIME OF THE YEAR. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... LONG TERM ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY REGARDING LARGE SCALE FEATURES FOR THE LONG TERM FORECAST. AT UPPER LEVELS...THE LARGE HUDSON BAY LOW BEGINS A SLOW PROGRESSION EASTWARD AND THE WEST COAST TROUGH PROGRESSES EASTWARD ACROSS THE ROCKIES AND TOWARDS THE NORTHERN PLAINS. THE AFOREMENTIONED UPPER LEVEL HUDSON BAY LOW WITH A WEST COAST TROUGH WILL KEEP A SHORTWAVE RIDGE OVER THE WESTERN/NORTHERN PLAINS THURSDAY THROUGH FRIDAY. HAVE KEPT ONLY SLIGHT CHANCE OF PRECIPITATION OVER THE FAR WEST THIS TIME PERIOD. BY FRIDAY NIGHT THE WEST COAST TROUGH IS MOVING ACROSS THE ROCKIES AND BRINGING SOUTHWEST FLOW ALOFT TO THE NORTHERN PLAINS...ALLOWING SHORTWAVES IN THE FLOW TO MOVE ACROSS THE AREA. A SURFACE LOW/TROUGH DEVELOPS IN THE LEE OF THE ROCKIES AND SLOWLY MOVES EASTWARD ACROSS THE WESTERN PLAINS. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH MORE UNCERTAINTY IN THE FLOW PATTERN SUNDAY. THUS HAVE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. REGARDING TEMPERATURES...HIGHS MAINLY IN THE 80S WITH LOWS MAINLY 55 TO 60. && .AVIATION... MAIN SURFACE FEATURES ARE THE LOW IN NORTH CENTRAL SOUTH DAKOTA WITH A TROUGH EXTENDING NORTHEAST ACROSS SOUTHEASTERN NORTH DAKOTA. THIS FEATURE WILL BE A FOCUS OF THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. KJMS MAY BE AFFECTED BY CONVECTION JUST NORTH OF THIS BORDER. UPPER LEVEL SHORTWAVES MOVING WEST TO EAST ACROSS NORTHERN NORTH DAKOTA AND SOUTH CENTRAL CANADA WILL LIKELY BE ASSOCIATED WITH SCATTERED THUNDERSTORMS ACROSS NORTHERN TAF SITES OF KISN AND KMOT. OTHERWISE A CHANCE OF SCATTERED THUNDERSTORMS FOR ALL TAF SITES. CONFIDENCE LOW ON TIMING AND PLACEMENT OF SCATTERED CONVECTION. MAINLY VFR CONDITIONS WITH A CHANCE OF THUNDERSTORMS ALL PERIOD THROUGH MONDAY MORNING. MAY SEE PATCHY FOG OVERNIGHT GIVEN RECENT (AND FUTURE) HEAVY RAINS. NOT IN CURRENT SET OF TAFS BUT LOOK FOR UPDATES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ABELING LONG TERM/AVIATION...VINING
Hazardous weather outlook, Aug 1, 5:05 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 505 AM CDT SUN AUG 1 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 505 AM CDT SUN AUG 1 2010 /405 AM MDT SUN AUG 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER NORTHWESTERN SOUTH DAKOTA WILL SLOWLY MOVE EAST TODAY INTO TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY INTO TONIGHT IN RESPONSE TO THIS LOW PRESSURE. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY THROUGH SATURDAY OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. WE WILL BECOME MORE SPECIFIC WITH ANY SEVERE WEATHER POTENTIAL AS WE GET CLOSER TO ANY SUCH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT AS SEVERE THUNDERSTORMS DEVELOP. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. KS
In the hours before
Local storm report, Aug 1, 9:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST NEW SALEM 46.85N 101.41W
08/01/2010 E80 MPH MORTON ND LAW ENFORCEMENT
HAIL PING PONG BALL SIZE
&&
HWETZELLocal storm report, Aug 1, 9:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 2 W CROWN BUTTE LAKE 46.87N 101.13W
08/01/2010 E60 MPH MORTON ND LAW ENFORCEMENT
BETWEEN MILE MARKER 139 AND 140 ON I-94.
&&
KBIRKSpecial weather statement, Aug 1, 9:15 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT SUN AUG 1 2010 NDZ004-005-020300- BOTTINEAU ND-ROLETTE ND- 915 PM CDT SUN AUG 1 2010 ...SPECIAL WEATHER STATEMENT FOR ROLETTE AND EASTERN BOTTINEAU COUNTIES UNTIL 1000 PM CDT... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF ST. JOHN TO 5 MILES WEST OF DUNSEITH...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THESE STORMS WILL BE NEAR... DUNSEITH AROUND 925 PM CDT. ST. JOHN AROUND 940 PM CDT. THORNE AND SHELL VALLEY AROUND 945 PM CDT. BELCOURT AROUND 950 PM CDT. ROLLA AND ROLETTE AROUND 1000 PM CDT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Local storm report, Aug 1, 9:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FUNNEL CLOUD 5 S SWEET BRIAR LAKE 46.79N 101.26W
08/01/2010 MORTON ND TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER FROM WEST OF MANDAN ON
INTERSTATE 94
&&
HWETZELLocal storm report, Aug 1, 9:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 NW NEW SALEM 46.89N 101.47W
08/01/2010 M1.00 INCH MORTON ND TRAINED SPOTTER
6 INCH BRANCH BROKEN ELM TREE AND 1.15 RAINFALL IN 20
MINUTES.
&&
HWETZELSpecial weather statement, Aug 1, 9:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 930 PM CDT SUN AUG 1 2010 NDZ034-035-020315- BURLEIGH ND-MORTON ND- 930 PM CDT SUN AUG 1 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND SOUTHERN BURLEIGH COUNTIES UNTIL 1015 PM CDT... AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANDAN...OR NEAR BISMARCK...MOVING EAST AT 40 MPH. WIND GUSTS AROUDN 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... MANDAN AND BISMARCK NOW... LINCOLN AROUND 935 PM CDT. MENOKEN AROUND 950 PM CDT. MCKENZIE AROUND 955 PM CDT. STERLING AROUND 1005 PM CDT. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 7 min |
| Aug 1, 7:41 PM CDT | Tornado Warning | BIS | Dunn, Mercer | 49 min |
| Aug 1, 8:13 PM CDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 47 min |
| Aug 1, 8:52 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 38 min |
| Aug 1, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 47 min |
| Aug 1, 9:58 PM CDT | Tornado Warning | BIS | Rolette | 47 min |
| Aug 2, 1:05 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 55 min |
| Aug 2, 2:36 PM CDT | Tornado Warning | BIS | Morton | 24 min |
| Aug 2, 2:58 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 32 min |
| Aug 2, 3:22 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 2, 3:32 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton, Oliver | 114 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.